EconPapers    
Economics at your fingertips  
 

Two-stage stochastic matching and spanning tree problems: Polynomial instances and approximation

Bruno Escoffier, Laurent Gourvès, Jérôme Monnot and Olivier Spanjaard

European Journal of Operational Research, 2010, vol. 205, issue 1, 19-30

Abstract: This article deals with the two-stage stochastic model, which aims at explicitly taking into account uncertainty in optimization problems, that Kong and Schaefer have recently studied for the maximum weight matching problem [N. Kong, A.J. Schaefer, A factor 1/2 approximation algorithm for two-stage stochastic matching problems, European Journal of Operational Research 172(3) (2006) 740-746]. They have proved that the problem is NP-hard, and they have provided a factor approximation algorithm. We further study this problem and strengthen the hardness results, slightly improve the approximation ratio and exhibit some polynomial cases. We similarly tackle the maximum weight spanning tree problem in the two-stage setting. Finally, we make numerical experiments on randomly generated instances to compare the quality of several interesting heuristics.

Keywords: Stochastic; programming; Approximation; algorithms; Matching; Maximum; spanning; tree; Combinatorial; optimization (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0377-2217(09)00912-6
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:ejores:v:205:y:2010:i:1:p:19-30

Access Statistics for this article

European Journal of Operational Research is currently edited by Roman Slowinski, Jesus Artalejo, Jean-Charles. Billaut, Robert Dyson and Lorenzo Peccati

More articles in European Journal of Operational Research from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:ejores:v:205:y:2010:i:1:p:19-30